Texas, 2005

Hail in Texas, March 7, 2005

March 7, 2005 · NWS EWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 7, 12:04 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 7, 12:04 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1204 AM CST MON MAR 7 2005

.UPDATE...
ISOLATED STRONG TO SEVERE THUNDERSTORMS AND SCATTERED SHOWERS
CONTINUED TO ROLL ACROSS EASTERN PORTIONS OF SOUTH CENTRAL TEXAS
NOON. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR LEE,
FAYETTE, AND LAVACA COUNTIES UNTIL 6 PM. HAVE RECEIVED REPORTS OF
HAIL UP TO 1.5 INCHES MAINLY IN THE SAN ANTONIO AREA. DRYLINE HAS
MOVED INTO FAR WESTERN PORTIONS OF THE CWA AND WILL PROGRESS EAST
THROUGH THE AFTERNOON. HAVE LOWERED POPS MOST AREAS AND DROPPED
POPS OUT WEST. WILL MAINTAIN SEVERE MENTIONS IN THE EAST AS
AIRMASS REMAINS HIGHLY ENERGIZED WITH CAPES AROUND 1500 J/KG AND
LI-S AROUND -7. OTHERWISE, ONLY MINOR CHANGES TO THE ONGOING
FORECASTS FOR SOUTH CENTRAL TEXAS.

&&

.PREV DISCUSSION... /ISSUED 340 AM CST MON MAR 7 2005/

DISCUSSION...
BUSY MORNING WITH AREAS OF DENSE FOG AND LOW END SEVERE STORMS.
THE MAIN FORECAST ISSUES ARE TRENDING OUT FOG THIS
MORNING...SEVERE THREAT THIS AFTERNOON...POPS TUE NIGHT/WED...THEN
TEMPS THU-SUN. THE 00Z NCEP MODELS ARE IN FAIR TO GOOD AGREEMENT.
PREFER TO STICK NEAR GFS SOLUTION FOR THE ENTIRE FORECAST...OTHER
THAN SOME MINOR MODIFICATIONS FOR TEMPS.

THE FOG CONTINUES TO BE DENSE AT LOCATIONS NOT RECEIVING
RAIN...BUT HAS IMPROVED SOME OVER THE FAR WEST AND FAR EASTERN
COUNTIES. CONVECTIVE PRECIP ASSOCIATED WITH A SHORT WAVE TROUGH/JET
STREAK MOVING NORTHEASTWARD FROM MEXICO...AND DIURNAL HEATING
SHOULD SCOUR OUT THE DENSE FOG BY 8 AM...AND ALL FOG BY 10 AM.

THIS AFTERNOON WILL BE INTERESTING AS PARTIAL CLEARING WILL ALLOW
TEMPS TO REACH THE LOWER 70S...PROVIDING AN UNCAPPED ATMOSPHERE
WITH SBCAPE OF 1500-200 J/KG...30 M/S 0-6 KM BULK SHEAR...WET BULB
ZERO OF 9.3 KFT...AND STEEP LAPSE RATES AND STRONG WINDS IN THE
MID LEVELS. THE BIG QUESTION IS THE LOCATION OF FOCUSING
MECHANISMS. THE MODELS INDICATE THE COLD FRONT WILL BE ALONG THE
NORTHERN BOUNDARY OF SOUTH CENTRAL TEXAS AT MIDDAY...AND PUSH
THROUGH TO THE COASTAL PLAINS BY EARLY EVENING. THE BEST
CONVERGENCE WILL BE IN THE NORTHEAST...BASICALLY EAST OF I-35 FROM
GEORGETOWN TO SAN ANTONIO...AND NORTH OF I-10 FROM SAN ANTONIO TO
SCHULENBERG. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. THERE IS THE POSSIBILITY FOR HAIL GREATER THAN GOLFBALL-
SIZE WITH THE LOW FREEZING LEVEL AND STRONG LAPSE RATES.

AFTER THE FRONT MOVES THROUGH...SKIES WILL BRIEFLY CLEAR
TONIGHT...BUT GULF RETURN FLOW WILL BEGIN TUESDAY AFTERNOON AND
CONTINUE UNTIL A STRONGER SHORTWAVE/COLD FRONT MOVE THROUGH LATE
TUESDAY NIGHT/WEDNESDAY MORNING. EVEN THOUGH THE DYNAMICS ARE
STRONGER...THE MOIST AIR IN PLACE WILL BE LIMITED...SO ONLY 20-30
POPS AND NO SEVERE THREAT.

AFTER THAT...TEXAS WILL FINALLY GET A LONG-AWAITED SPAN OF DRY
WEATHER WITH SEASONABLE TEMPERATURES THU-SUN IN DRY NORTHWEST FLOW.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH NUMBER 43...FAYETTE...LAVACA...AND
LEE UNITL 08/00Z.

&&

04/06
Hazardous weather outlook, Mar 7, 1:03 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
103 AM CST MON MAR 7 2005

TXZ171>173-183>194-202>209-217>225-228-071200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
103 AM CST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...EARLY MONDAY MORNING.
A DENSE FOG ADVISORY IS IN EFFECT THROUGH 8 AM THIS MORNING FOR PARTS
OF THE TEXAS HILL COUNTRY AND THE I-35 CORRIDOR. DAMP ROADWAYS WILL
COMBINE WITH VISIBILITIES FALLING TO JUST A FEW HUNDRED FEET IN SPOTS
TO MAKE FOR HAZARDOUS TRAVEL CONDITIONS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL
TEXAS TODAY AS AN UPPER LEVEL STORM SYSTEM PUMPS
PACIFIC MOISTURE ACROSS THE REGION. THE THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS...BUT A FEW STORMS COULD PRODUCE SOME PEA
SIZED HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS OF AROUND
1/2 INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MONDAY AFTERNOON.
DAYTIME HEATING WILL INTERACT WITH ABUNDANT MOISTURE AND A COLD FRONT
TO PRODUCE STRONG TO SEVERE THUNDERSTORMS. WITH FAIRLY WEAK DYNAMICS
ALOFT...THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE FOR LARGE
HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING. STABLE AIR
WILL BUILD INTO SOUTH CENTRAL TEXAS LATE IN THE EVENING WITH NO OTHER
HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Val Verde

When
March 7, 1:22 AM CST to 1:35 AM CST
Where
Val Verde County, 1 mi W of Del Rio
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.367, -100.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441373.